Hepatotoxicity of Inflammatory Bowel Disease Medications

    loading  Checking for direct PDF access through Ovid

Abstract

Various medications used to treat inflammatory bowel diseases have been implicated to cause hepatotoxicity. These include sulfasalazine, 5-aminosalicylic acids, fluoroquinolones, metronidazole, thiopurines, methotrexate, anti–tumor necrosis factor agents, and alpha-4 integrin inhibitors. Various types of liver injury have been reported in association with these medications including hypersensitivity reaction, hepatocellular or cholestatic disease, nodular regenerative hyperplasia, liver fibrosis/cirrhosis, portal hypertension and autoimmune liver injury. The revised Roussel Uclaf Causality Assessment Method (RUCAM) provides a scoring system to determine the likelihood of whether a drug caused liver injury. Unfortunately some of the reported liver injuries in association with these treatments have not undergone RUCAM assessment. Therefore, although some of the reports used in this review article show an association between a medication and the reported liver injury, they may not necessarily show causation. In this article, we address methods of monitoring to detect these injuries. We also discuss the prognosis and recommended management plans when liver injury occurs.

Related Topics

    loading  Loading Related Articles